The Centre of Disease Control urged people to stop using e-cigarettes after an increase in vaping linked illnesses.
The harsh and often fatal effects of smoking cigarettes over time are undeniable. E-cigarettes and vaporizers saw increasing popularity among youngsters and smokers believing that it is a "healthier" alternative to tobacco. And the lack of knowledge regarding the long term, or even short term effects of vaping only increased the use of these products. However, recent news of medical cases related to e-cigarettes has raised grave concerns, especially for the Centers for Disease Control and Prevention (CDC).
Federal health officials are now urging people to stop vaping as the number of lung-related illnesses connected to e-cigarettes is an alarming 450, even as yet another death is reported due to the same. CDC has raised questions about the safety of using e-cigarettes or any device that mimics smoking by heating liquids with substances such as nicotine and marijuana.
According to The Washington Post, the CDC has confirmed the death of five people due to vaping linked illness. The authorities also stated that about 450 cases of severe lung illness linked to vaping have been reported across 33 states and one territory in the United States. Most of these cases reportedly involved people aged between 18 to 25 who were initially thought to have an infection like pneumonia. However, it was revealed to be a lung illness.
While investigations are still going on, the CDC has warned people against using e-cigarettes.
“CDC has advised that individuals consider not using e-cigarettes because as of now, this is the primary means of preventing this severe lung disease,” said Dr. Dana Meaney-Delman, incident manager of the CDC’s lung response team, as quoted by NBC News. He also asked people who do not use e-cigarettes to seek immediate medical attention in light of any symptoms.
“People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting — and promptly seek medical attention for any health concerns,” added Dr. Dana.
Parents and relatives of the victims have also warned others of the illness. The mother of 19-year-old Kevin Boclair, who was placed on life support, urged others to refrain from vaping. “There are so many of his friends that I love, I’ve known them since they were kids and I want them to stop. I want everybody to stop because even the doctors will say they don’t know everything about it — it’s newer,” said Deborah Boclair to CBS Local.
While a health warning has been issued, officials are also working on tracing the beginning of the illness. The investigations by the state health departments of Illinois and Wisconsin traced the first signs of this illness among 53 patients in April. The patients, who were mostly young men, ended up in the intensive care unit with a third of them on respirators. Coughing, chest pain or shortness of breath were observed to be their initial symptoms.
The CDC also said that nausea, vomiting, diarrhea, fatigue, fever, and weight loss were also among the reported symptoms. Some victims have also been diagnosed with a life-threatening condition known as acute respiratory distress syndrome.
Meanwhile, officials are still trying to figure the core reason behind healthy people suddenly falling ill. Though they think the chemicals used in the devices might be the culprit, the exact substance has not yet been figured out. However, Ileana Arias, the acting deputy director for noninfectious diseases at CDC said that they were getting a "clearer focus."
“The focus of our investigation is narrowing, and that is great news, but we are still faced with complex questions in this outbreak that will take time to answer,” said Ileana, quoted The Washington Post. According to People, the CDC informed that they were looking into the vitamin E-derived oil that was found in the marijuana products that were smoked by many who fell sick. However, no specific conclusions have been drawn yet as there were also patients who vaped only nicotine.